Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Honolulu, HI

November 28, 2007Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 28, 2007, 10:08 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2007, 10:08 AM HST (20:08 UTC)
Expired
Nov 28, 2007, 1:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Nov 28, 12:00 PM HSTFLASH FLOODLihue, HI1FT OF WATER ON NAWILIWILI ROAD NEAR BORDERS BOOKSTORE
Nov 28, 12:30 PM HSTFLASH FLOOD1 N Kalaheo, HIHEAVY RAIN FOR THE LAST 15-20 MINUTES. 2-3 INCHES OF FAST FLOWING WATER ON DRIVEWAY.
Nov 28, 12:30 PM HSTFLASH FLOOD2 Ene Port Allen, HIRADAR TECH REPORTS STEADY RUNOFF FLOODING THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGHW50 PHFO 282008
FFWHFO
HIC007-282300-
/O.NEW.PHFO.FF.W.0009.071128T2008Z-071128T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1008 AM HST WED NOV 28 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 100 PM HST.

* AT 1008 AM HST...PERSISTENT SLOW MOVING THUNDERSTORMS WITH VERY 
  HEAVY RAIN WERE DEVELOPING FROM KALAHEO TO LIHUE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIPU
  FALLS...WAILUA...PUHI...OMAO...KAPAA AND KALAHEO.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2192 15961 2214 15929 2186 15935 2185 15958

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 10:00 AM HST, 8 minutes earlier.

Area forecast discussion, Nov 28, 10:00 AM HST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED NOV 28 2007

.SYNOPSIS...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT OAHU AND MAUI
COUNTY TODAY...WITH LOCALLY HEAVY SHOWERS POSSIBLE ELSEWHERE AS
WELL. LIGHT SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE NEXT
SEVERAL DAYS...ALONG WITH UNSETTLED WEATHER AND THE THREAT OF
LOCALLY HEAVY RAINFALL.

&&

.DISCUSSION...
REGIONAL RADARS SHOW WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHING FROM OAHU TO WEST MAUI. CELL MOTIONS ACROSS THE CENTRAL
ISLANDS HAVE TRENDED TOWARD MORE OF AN EASTERLY DIRECTION OVER THE
PAST FEW HOURS...AND HAVE SPREAD FROM OAHU TO MAUI COUNTY.
ADDITIONAL CELLS HAVE DEVELOPED WESTWARD TOWARD KAUAI...AND THESE
ARE MOVING NORTHWARD OR NORTHEASTWARD SLOWLY. IR SATELLITE SHOWS
CONVECTION EXTENDING 100 MILES SOUTH SOUTHWEST OF HONOLULU...WITH
ADDITIONAL STORMS EXTENDING FROM A LINE FROM 400 MILES SOUTHWEST OF
HONOLULU TO 300 MILES SOUTH OF HONOLULU.

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH EXTENDING ALONG 160W...
WITH A SHARP SHORTWAVE EMBEDDED IN IT ABOUT 500 MILES NORTHWEST OF
HONOLULU. AT THE SURFACE...A TROUGH IS LOCATED 250 MILES NORTHWEST
OF KAUAI...WITH A HIGH FAR NORTHEAST OF THE STATE...LEADING TO BROAD
SOUTHEASTERLY LOW-LEVEL FLOW ACROSS THE ISLANDS. THIS FLOW
CONTINUES TO PULL TROPICAL MOISTURE TOWARDS US...WITH AMSU/SSMI
SENSORS INDICATING PRECIPITABLE WATERS AROUND TWO INCHES OVER AND
SOUTH OF THE STATE. THE POLAR SENSORS SHOW DO SHOW DRIER AIR TRYING
TO EDGE IN FROM THE EAST...WHICH CAN BE SEEN IN THE DRIER AND
SOMEWHAT MORE STABLE SOUNDING AT PHTO COMPARED TO PHLI. GIVEN THE
PERSISTENT COMBINATION OF TROPICAL MOISTURE AND UPPER-LEVEL
TROUGHING/INSTABILITY...HAVE UPDATED THE FORECAST TO CARRY
NUMEROUS/OCCASIONAL SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS
ACROSS THE SMALLER ISLANDS TODAY AND TONIGHT. GFS AND NAM HAVE
CONSISTENTLY SHOWN THAT THIS BAND OF ACTIVITY WILL SLOW ITS
EASTWARD MOVEMENT...IN PART DUE TO THE DRIER AND MORE STABLE AIR TO
THE EAST OF THE STATE. KEPT POPS SCATTERED ACROSS THE BIG ISLAND...
BUT MAINTAINED THE MENTION OF HEAVY RAINFALL.

CONDITIONS WILL BEGIN TO IMPROVE ON THURSDAY...BUT HEAVY RAINFALL
WILL STILL BE POSSIBLE DUE TO THE COMBINATION OF LINGERING MOISTURE
AND THE UPPER LEVEL TROUGH OVERHEAD. MID-LEVEL HEIGHTS START TO
REBUILD ON FRIDAY BEHIND THE TROUGH...WITH FORECAST SOUNDINGS
SHOWING MOISTURE DEPTH DIMINISHING AND A WEAK INVERSION DEVELOPING.
HOWEVER...THE AIRMASS WILL REMAIN UNSTABLE WITH WEAK LOW-LEVEL FLOW
UNDER THE SURFACE RIDGE AXIS. THE FIRST OF A PAIR OF COLD FRONTS
WILL APPROACH KAUAI AND WEAKEN ON SATURDAY...WITH A REINFORCING
FRONT REACHING THE STATE ON SUNDAY.

&&

.MARINE...
THE LATEST NORTHWEST SWELL HAS REACHED BUOY 51001...BUT ARRIVED A
FEW HOURS LATER THAN EXPECTED. SURF SHOULD REACH ADVISORY LEVELS
THIS AFTERNOON AND PEAK TONIGHT...BEFORE SLOWLY SUBSIDING. A HIGH
SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU...AND MOLOKAI...AND NORTH FACING SHORES OF
MAUI. WAVEWATCH III GUIDANCE DOES SHOW SOME SWELL WRAPPING AROUND
THE SMALLER ISLANDS TO REACH THE WEST COAST OF THE BIG ISLAND...BUT
THE BULK OF THE ENERGY WILL BE BLOCKED. SURF HEIGHTS ARE EXPECTED TO
STAY BELOW ADVISORY LEVELS FOR WEST FACING SHORES OF THE BIG ISLAND.

THUNDERSTORMS CONTINUE TO DEVELOP AND AFFECT LOCAL WATERS ADJACENT
TO OAHU AND THE ISLANDS OF MAUI COUNTY. PLEASE SEE THE LATEST MARINE
WEATHER STATEMENT...ISSUED UNDER AWIPS HEADER MWSHFO AND WMO HEADER
FZHW70 PHFO...FOR THE LATEST INFORMATION ON THUNDERSTORM COVERAGE
AND MOVEMENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-MAUI.

HIGH SURF ADVISORY UNTIL 4 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:30 PM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao36 hr
Nov 28, 12:41 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 3:28 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 12:59 PM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 1:30 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.